Bone Fractures, Osteonecrosis Higher Among Viread Users for HIV

Gilead’s antiretroviral medication associated with the increased risk of fracture in patients with HIV.

Individuals who use, or have used, the antiretroviral tenofovir disoproxil fumarate (Viread), have an increased risk of fractures or osteonecrosis.

It is known that antiretrovirals (ARVs) affect bone density and turnover, but whether these treatments increase the risk of fractures and osteonecrosis of the femoral head was unclear.

In a study published in Clinical Infectious Diseases, investigators sought to determine if exposure to ARVs increases the risk of both bone outcomes.

Included in the study were 11,820 individuals with HIV, who were among the more than 20,000 patients enrolled in the EuroSIDA study. The EuroSIDA study is a long-term follow-up of patients undergoing care in 35 European countries, Israel, and Argentina.

The results of the study showed that 619 fractures occurred in 496 patients, while 73 patients developed 89 cases of osteonecrosis of the femoral head.

White race, older age, IV drug use, lower body mass index, lower baseline CD4, hepatitis C coinfection, cardiovascular disease, recent non-AIDS cancer (last 12 months), and prior fracture or osteonecrosis were associated with fractures, according to the author.

The incidence of bone events for patients on tenofovir disoproxil fumarate (TDF) was compared with patients using either didanosine (Videx), indinavir (Crixivan), saquinavir (Invirase), ritonavir (Norvir), or lopinavir/ritonavir (Kaletra).

“After adjustment, persons who had ever used tenofovir disoproxil fumarate or who were currently on TDF had higher incidence of fractures,” the authors wrote.

None of the other ARVs were associated with fractures, according to the study.

The risk of osteonecrosis was associated with white race, lower nadir CD4, prior osteonecrosis or fracture, and prior AIDS. After mutual adjustment, no ARV was associated with osteonecrosis.

Additionally, no association was observed between cumulative exposure to any of the drugs and osteonecrosis.

“Our study supports cautious use of TDF among HIV-positive persons at fracture risk initiating ART as recommended by current guidelines and expert panels,” the authors concluded. “Host factors, HIV-specific variables, and comorbidities contribute to the risk of these bone events.”